Indiana, 2006

Flood in Indiana, March 9 to 10, 2006

March 9 to 10, 2006 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 9, 9:34 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 9, 9:34 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
934 PM EST THU MAR 9 2006

.MESO UPDATE...
IMPRESSIVE BOW ECHO PROGRESSING INTO OHIO... BUTLER... AND LOGAN
COUNTIES AS OF 0230 UTC. ENHANCED WIND DAMAGE LIKELY HERE WITH
GUSTS ABOVE 70 MPH POSSIBLE...THIS BOW HAS POTENTIAL TO PRODUCE
WIDESPREAD SWATH OF DAMAGING WINDS OVER CNTRL/SRN KY THROUGH AT
LEAST 1030 PM EST. WE EXPECT THIS TO CONTINUE ON A ENE MOTION
ALONG THE 0-3KM SHEAR VECTORS. KEEP IN MIND THAT BASED ON UPSTREAM
OBSERVATIONS...HIGH WIND GUSTS ARE CONTINUING FOR AT LEAST A HALF
HOUR AFTER INITIAL LINE PASSAGE. FURTHER NORTH CONVECTION...
HOWEVER INNOCUOUS IT LOOKS...THE FAST GRADIENT FLOW JUST OFF THE
SURFACE IS MAKING IT TO THE SURFACE WITHIN THESE CELLS.

CS

&&

.PREV DISCUSSION... (ISSUED 841 PM EST THU MAR 9 2006)

MESO UPDATE...
NEW SVR WATCH JUST ISSUED UP TO THE WRN EDGE OF CURRENT SVR
BOX...BOTH WILL EXPIRE AT 06 UTC. SVR STORMS MOVING RAPIDLY
EASTWARD THROUGH PAH CWA ATTM CLOSE TO UPPER TROF AXIS. REPORTS
HAVE INDICATED HIGH WINDS PERSISTING FOR A GOOD HALF-HOUR AFTER
THE INITIAL LINE PASSAGE. AT THIS TIME...WORST SEVERE THREAT
SHOULD BE OVER SRN/CNTRL KY WITH DAMAGING WINDS AND HAIL.

CS

PREV DISCUSSION... (ISSUED 645 PM EST THU MAR 9 2006)

ZONE UPDATE...
HAVE ADDED SEVERE THUNDERSTORM WATCH FOR EASTERN HALF OF FORECAST
AREA...STILL THINKING DOMINATE THREAT WILL BE WINDS FROM BOWED
SEGMENTS...MOVING NE AS THE UPPER TROUGH BECOMES MORE NEGATIVELY
TILTED. WATCH AND ZONES ISSUED. --SCHOTT

MESOSCALE UPDATE(600 PM)...
AVE DROPPED WATCH FOR SOME OF THE SW INDIANA COUNTIES...WITH STABLE
AIRMASS IN PLACE BEHIND THE MAIN LINE. WATCH REMAINS FOR OUR WESTERN
AREAS...INCLUDING FLOYD AND HARRISON COUNTIES IN INDIANA. BOWING
SEGMENTS HAVE BEEN THE DOMINATE MODE OF STORM TYPE WITH THE BOOKEND
VORTS DEVELOPING...ESPECIALLY ON THE NORTHERN FRINGES. MULTIPLE
REPORTS OF TREE AND POWER LINE DAMAGE FROM THE FEW BOWS THAT MOVED
ACROSS THE REGION. MORE BOWING SEGMENTS DEVELOPING NOW ACROSS
WESTERN KY AND NORTHERN TN THAT WILL ENTER AND MOVE ACROSS THE
FORECAST AREA. FLOODING CONCERNS ACROSS THE SW INDIANA REGION WHERE
HEAVY RAINS HAVE OCCURRED ACROSS THE LAST TWO DAYS. ADDITIONAL
WATCHES MAY BE ISSUED TO THE SOUTH AND EAST WITHIN THE FORECAST AREA.
--SCHOTT

SHORT TERM(255 PM EST) (TONIGHT THROUGH FRIDAY AFTERNOON)...

SEVERE WEATHER STILL A POSSIBILITY TONIGHT...AND HAVE FOCUSED
MAINLY ON THE NEXT 12 HOURS FOR THE SHORT TERM FORECAST. VERY STRONG
DYNAMICS HAVE COME TOGETHER THIS AFTERNOON AND WILL CONTINUE INTO
TONIGHT ACROSS THE FORECAST...AS A SFC LOW CONTINUES TO DEEPEN AS IT
MOVES NE ACROSS MO INTO THE GREAT LAKES TONIGHT ALONG WITH A NEG
TILT H500 TROUGH. A STRONG UPPER LEVEL 130KT JET MAX MOVING NORTH
THROUGH MO/ARK...WITH LOW LEVEL JET NEARING 70KT AT H850. MOISTURE
IS POOLING JUST EAST AND ALONG THE FRONT WITH UPPER 50S AND LOWER
60S DEWPTS CREEPING INTO WESTERN KY. SPEED SHEAR SEEMS TO BE THE
STRONGER AS COMPARED TO DIRECTIONAL SHEAR...WITH 0-3KM HELICITY
APPROACHING 600-800 M2/S2...AND 0-1KM PUSHING EXTREMELY HIGH VALUES
OF 400 TO 500 M2/S2...AND LOW LCLS NEAR 1500 FEET. ONLY ISSUE WITH
PRODUCTION OF SEVERE WEATHER MAY BE THE LOW INSTABILITY...HARD TO
FIND ANYTHING MORE THAN 400 TO 800 J/KG IN CAPE. OHIO VALLEY
EXPERIENCE SAYS THAT INSTABILITY IS USUALLY THE DOMINATE MODE OVER
SHEAR...BUT WITH SUCH STRONG DYNAMICS WATCH LOOKS VERY PRUDENT FOR
OUR AREA. TIMING LOOKS TO CLOSE TO PREVIOUS THINKING...ENTERING THE
FORECAST AREA AROUND 22Z TIMEFRAME...REACHING THE BWG SOON
AFTER..AND SDF AREAS AROUND 23-00Z...LEX AREA BY 02-03Z. MAIN THREAT
MAY STILL BE WINDS IN BOWING SEGMENTS...WITH BOOKEND VORTS THAT CAN
CAUSE QUICK FORMING AND DISSIPATING SPIN UP TORNADOES. MESOSCALE
UPDATE WILL BE NECESSARY EVERY FEW HOURS TO KEEP UP WITH CHANGING
SITUATION AND ADDRESS ANY CHANGES IN THE ENVIRONMENT. STRONG
GRADIENT WINDS OUT AHEAD OF THE LINE WILL CONTAIN GUSTS INTO THE 35
TO 40KT RANGE...WILL CONTINUE THE WIND ADVISORY FOR TONIGHT. TEMPS
WILL REMAIN WARM FALLING TO WHAT IS USUALLY SEASONAL HIGHS FOR EARLY
MARCH.

ON FRIDAY...STRONG EARLY SPRING SYSTEM IS MOVING WELL OFF TO THE
NORTHEAST BY DAY BREAK...CLEARING OF SKIES WILL OCCUR MAINLY FROM
WEST TO EAST...SO SOME SUN WILL BE FOUND BY LATE MORNING INTO THE
AFTERNOON. WINDS MAY REMAIN BREEZY...WITH GUSTS TO 20 KTS THROUGH
THE AFTERNOON. TEMPS WILL BE ABOVE SEASONAL NORMALS BY ABOUT 7 TO 10
DEGREES. --SCHOTT

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

(FRIDAY NIGHT THROUGH SUNDAY)...

ACTIVE PATTERN EXPECTED THROUGH THIS FORECAST PERIOD. IN THE UPPER
LEVELS A BROAD SOUTHWEST FLOW WILL PERSIST. AT THE SURFACE HIGH
PRESSURE WILL MOVE TO THE EAST COAST BY 12Z SATURDAY WITH A STRONG
SOUTHERLY LOW LEVEL FLOW DEVELOPING. ISENTROPIC LIFT ACROSS A WARM
FRONT WILL BRING SHOWERS AND SCATTERED ELEVATED THUNDERSTORMS BY
AFTERNOON. A SURFACE LOW WILL TRAVEL FROM MISSOURI NORTHEAST INTO
THE GREAT LAKES SATURDAY NIGHT AND SUNDAY. A COLD FRONT WILL DROP
INTO THE LOWER OHIO VALLEY SUNDAY WITH SHOWERS AND THUNDERSTORMS
EXPECTED ALONG THE FRONT. THERE ARE SOME DIFFERENCES WITH THE MODELS
ON THE LOCATION OF THE FRONTAL BOUNDARY WITH THE ETA A LITTLE NORTH
OF THE FORECAST AREA.  ON SUNDAY WE WILL MENTION HIGHEST CHANCE POPS
OVER THE NORTHER PORTION OF THE FORECAST AREA.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE WEEKEND WITH
HIGHS IN THE 60S AND 70S AND LOWS IN THE 50S.

(MONDAY THROUGH THURSDAY)...

A PROGRESSIVE WESTERN UNITED STATES TROUGH AT THE BEGINNING OF THIS
FORECAST PERIOD WILL CROSS THE GREAT LAKES TUESDAY AFTERNOON AND
MOVE OFF THE EAST COAST BY 12Z WEDNESDAY. IN ITS WAKE A ZONAL FLOW
WILL DEVELOP ACROSS THE COUNTRY THAT WILL LAST THROUGH THE END OF
THE FORECAST PERIOD. AT THE SURFACE AN AREA OF LOW PRESSURE OVER
MISSOURI AT 00Z MON WILL TRACK NORTHEAST INTO THE GREAT LAKES
REGION. A COLD FRONT WILL SWEEP ACROSS THE LOWER OHIO VALLEY MONDAY
AFTERNOON. THE DYNAMICS ARE FAIRLY IMPRESSIVE WITH THIS SYSTEM AND
STABILITY INDICES ARE MORE IMPRESSIVE THAN TODAY. HIGH PRESSURE WILL
MOVE ACROSS THE GULF COAST STATES WEDNESDAY AND THURSDAY WITH DRY
CONDITIONS EXPECTED ACROSS THE FORECAST AREA.

HAVE FOLLOWED A BLEND OF THE GFS OPERATIONAL AND ENSEMBLE
TEMPERATURES. COLD AIR WILL ADVECT INTO THE LOWER OHIO VALLEY MONDAY
NIGHT AND TUESDAY BEHIND THE DEPARTING COLD FRONT. TEMPERATURES
TUESDAY, WEDNESDAY AND THURSDAY WILL BE A FEW DEGREES BELOW NORMAL
AND SOME 15 TO 20 DEGREES COOLER THAN THIS WEEKEND. --JA

LMK WATCHES/WARNINGS/ADVISORIES...
KY...TORNADO WATCH FOR PORTIONS OF CENTRAL KENTUCKY THRU 8 PM EST
     WIND ADVISORY ALL ZONES THROUGH 4 AM (FRI).
IN...TORNADO WATCH FOR PORTIONS OF SOUTHERN INDIANA THRU 8 PM EST
     WIND ADVISORY ALL ZONES THROUGH 4 AM (FRI).

&&
Hazardous weather outlook, Mar 9, 3:45 PM EST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EST THU MAR 9 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
345 PM EST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

LOW PRESSURE WILL DEEPEN RAPIDLY THIS AFTERNOON AND TONIGHT AS IT
MOVES FROM MISSOURI UP INTO THE GREAT LAKES REGION. THIS WILL RESULT
IN STRONG GUSTY WINDS OVER CENTRAL KENTUCKY AND SOUTHERN
INDIANA...WITH GUSTS ABOVE 40 MPH POSSIBLE FROM THIS EVENING THROUGH
THE EARLY MORNING HOURS. A WIND ADVISORY HAS BEEN POSTED UNTIL 4 AM
EST FRIDAY MORNING. TRAVELERS...ESPECIALLY THOSE IN HIGH PROFILE
VEHICLES...SHOULD REMAIN ALERT TO SUDDEN GUSTS OF WIND WHICH MAY
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.

AHEAD OF A COLD FRONT...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
TO IMPACT THE OUTLOOK AREA DURING THE EVENING HOURS THROUGH ABOUT
MIDNIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING
WINDS...WITH ISOLATED TORNADOES AND LARGE HAIL POSSIBLE. THE WINDOW
FOR BEST SEVERE THUNDERSTORM CHANCES IS BETWEEN 4 AND 6 PM WEST OF
THE I-65 CORRIDOR INCLUDING BOWLING GREEN...ALONG THE AND JUST WEST
OF THE I-65 CORRIDOR INCLUDING LOUISVILLE AROUND 6 TO 7 PM AND
BETWEEN 8 PM AND 10PM ENTERING THE I-75 CORRIDOR AND LEXINGTON METRO
AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

UNSETTLED WEATHER IS EXPECTED TO PERSIST THROUGH THE WEEKEND AS
SEVERAL WEATHER DISTURBANCES MOVE THROUGH THE REGION.  SEVERAL
PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM SATURDAY
THROUGH TUESDAY.  SOME OF THE STORMS MAY BE RATHER STRONG AND
PRODUCE SEVERAL ROUNDS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS REQUIRED FOR THIS EVENING...PLEASE REPORT ANY
SEVERE WEATHER IN YOU AREA...AND EMERGENCY MANAGERS ARE ALSO
REQUESTED TO PASS ALONG ANY DAMAGE REPORTS FOR THEIR COUNTIES.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED OVER THE COMING WEEKEND.

SCHOTT

In the hours before

Local storm report, Mar 9, 10:49 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1049 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     BARDSTOWN               37.81N 85.46W
03/09/2006  E60 MPH          NELSON             KY   TRAINED SPOTTER

&&

LD
Local storm report, Mar 9, 10:51 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1051 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     TSTM WND DMG     NEW ALBANY              38.30N 85.83W
03/09/2006                   FLOYD              IN   NWS EMPLOYEE

            POWER LINES DOWN.

&&

AL
Local storm report, Mar 9, 10:53 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1053 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     HODGENVILLE             37.57N 85.74W
03/09/2006                   LARUE              KY   LAW ENFORCEMENT

            TREES DOWN ON 31 E NORTH OF CITY

&&

LD
Local storm report, Mar 9, 10:54 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1054 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     TSTM WND DMG     MOUNT WASHINGTON        38.05N 85.55W
03/09/2006                   BULLITT            KY   TRAINED SPOTTER

            FENCE BLOWN DOWN

&&

LD
Local storm report, Mar 9, 10:59 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1059 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TSTM WND DMG     BARDSTOWN               37.81N 85.46W
03/09/2006                   NELSON             KY   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE

&&

LD
Local storm report, Mar 9, 11:10 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1110 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     CHARLESTOWN             38.45N 85.67W
03/09/2006                   CLARK              IN   LAW ENFORCEMENT

            TREES DOWN IN NORTH AND SOUTHERN PORTIONS OF COUNTY

&&

LD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
March 9, 11:10 PM EST to March 10, 3:10 PM EST
Where
Jefferson County, Deputy
Reported by
OFFICIAL NWS OBS.
Coordinates
38.800, -85.650

The Muscatatuck River at Deputy crested around 23.09 feet at 545 AM EST on March 10. Flood stage at Deputy is 20 feet. Minor flooding occurs at this level, with county roads under water in the Crothersville Bottoms area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495425.